Pennsylvania, 2022

Flash Flood and Damaging Winds in Pennsylvania, May 21, 2022

May 21, 2022 · NWS CLE · 4 events in 2 counties and zones

On the morning of the 21st, a cold front extended southwestward from southern ON to far-northwestern OH. This front drifted southeastward through the early evening, when it became located in vicinity of the major axis of Lake Erie, west-central OH, and east-central IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

On the morning of the 21st, a cold front extended southwestward from southern ON to far-northwestern OH. This front drifted southeastward through the early evening, when it became located in vicinity of the major axis of Lake Erie, west-central OH, and east-central IN. The front then moved little through the wee hours of the 22nd. A line of thunderstorms moved generally eastward across northwest PA during the early evening and generated isolated straight-line wind damage. The ambient environment consisted of moderate to strong effective bulk shear, MUCAPE, and DCAPE, respectively. Repeated thunderstorms training over the same areas of Erie and Crawford Counties in PA led to excessive rainfall and flash flooding. Total rainfall amounts of 3 to 5 inches were estimated by radar in these locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 6:59 PM EST, 11 minutes earlier.

Area forecast discussion, May 21, 6:59 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
759 PM EDT Sat May 21 2022

.SYNOPSIS...
A cold front moves west to east across the region tonight. High
pressure builds eastward across the Great Lakes region tomorrow
night through Tuesday. A warm front extending from low pressure
over the mid-Mississippi Valley will move northward across the
area Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Atmosphere becoming stable in the wake of the main line of
convection that is moving into western PA. Still some stratiform
rain in its wake that will persist for a couple more hours.

Still will need to monitor for some additional
shower/thunderstorm development along the cold front that is
still west of the CWA. Looks like we are still waiting for a
ripple of low pressure to move northeast near the southern shore
of Lake Erie.

Previous Discussion...
The environment is primed for severe thunderstorms this
afternoon, with RAP mesoanalysis suggesting SBCAPE as high as
4000 J/kg, with projections building it up to 4500 J/kg.
Combined with effective bulk shear 30-40 kts and we have a
favorable environment for severe convection. Damaging wind gusts
are likely to be the prime culprit this afternoon and evening
with max theta-e difference of up to 30 C, DCAPE up to 1200 J/kg
and low level lapse rates of 7-8 C/km all contributing to a
favorable environment for damaging winds. However, large hail
will also be possible with moderate mid-level lapse rates of
6.5-7 and hail growth zone (-10 to -30 C) CAPE of up to 1000
J/kg. While not especially favorable, an isolated tornado can
not be ruled out with modest 0-1 km shear of around 10-15 kts,
effective SRH around 50, and LCL heights around 1000m. Flash
flooding is also pose a risk with a very moist environment in
place, especially if convection initiates off a WSW-ENE
boundary.

The cold front finally pushes east of the area tomorrow
morning and precipitation will gradually taper off during the
morning and early afternoon Sunday from west to east. Cooler
air will spread into the area tonight with considerably colder
temperatures compared to this morning's lows. Also, notably
cooler temperatures expected for Sunday. As we remain in the
warm sector today, temperatures will take a stab at hitting the
90 degree mark. However, with advancing clouds, temperatures
should hold below the 90 degree level across much of the area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure over the Great Lakes will foster dry weather through
the majority of the short term period. However, lingering cold air
advection will provide below normal temperatures Monday, with highs
in the low to mid 60s anticipated. By Tuesday, a building ridge
across the southeastern US will allow temps to increase and highs
will recover to the low to mid 70s. Overnight lows will be in the
40s to low 50s each night.

Pops begin to increase Tuesday night as low pressure developing over
the Mississippi Valley lifts a warm front northeast towards the
local area. The best chance of scattered showers will be confined to
the western half of the forecast area.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern is expected mid to late week as a
deepening upper-level trough and surface low inch eastward across
the region and several shortwaves move across the local area. This
will result in several waves of precipitation, including potential
for thunderstorms during peak heating hours. As of now, the highest
pops are Wednesday and Thursday, with slightly lower chances heading
towards the end of the week due to divergence in model guidance. A
cold front will likely move across the area Friday, allowing pops to
decrease Friday night into Saturday. However, scattered showers may
persist through the first half of the weekend as a reinforcing cold
front moves across the lower Great Lakes.

Wednesday and Thursday will most likely be the warmest days of the
week with highs in the mid to upper 70s. Temps will be slightly
cooler in the upper 60s Friday and upper 60s to low 70s Saturday.
Overnight lows will be in the upper 50s to low 60s Wednesday and
Thursday night and expect cooler lows in the low 50s Friday night.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Strongest thunderstorms moving across western PA. MVFR/IFR
conditions with the strongest convection. Gusts may reach 45
knots. Otherwise light rain continues in the wake of the
stronger convection. Low pressure tracks near the south shore
of Lake Erie through 06Z eventually pulling the cold front
eastward across northern OH into NW PA in the morning. may be
some MVFR ceilings in the wake of the front into Sunday
afternoon.

Winds variable with the convective outflows and the area of low
pressure moving eastward near the south shore of the lake. Winds
eventually shift to the west and northwest in the wake of the
cold front. Winds may reach 10 to 15 knots for a few hours with
gusts around 20 knots. Winds decrease through the afternoon.

Outlook...Non-VFR possible Tuesday night through Thursday with
showers and afternoon thunderstorms.

&&

.MARINE...
Thunderstorms will impact the lake this afternoon into early this
evening and any thunderstorms that move over the lake may produce
hail and strong winds. Outside of thunderstorms, expect variable
winds 6 to 12 knots this afternoon before becoming southwesterly
this evening. Winds shift to the northwest and increase to 15 to 20
knots Sunday morning and a short-fused Small Craft Advisory may be
needed before winds and waves decrease Sunday afternoon. Onshore
flow continues through the first half of next week and although
winds will remain below 20 knots, persistent onshore flow may keep
waves elevated in nearshore zones. Will continue to monitor wind and
wave forecast trends for any Small Craft Advisory conditions through
the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM/Saunders
NEAR TERM...MM/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...MM
MARINE...Maines
Hazardous weather outlook, May 21, 6:50 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
750 PM EDT Sat May 21 2022

LEZ061-142>147-162>169-OHZ003-006>013-017>022-027>032-036>038-047-
230000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
750 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ148-149-OHZ014-023-033-089-PAZ001>003-230000-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
750 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

In the hours before

Local storm report, May 21, 6:16 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
716 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     MARINE TSTM WIND 1 W HARBOR VIEW         41.69N 83.47W
05/21/2022  M40 MPH          LUCAS              OH   BUOY

            35 KNOT PEAK WIND. BUOY STATION THRO1
            TOLEDO, OH.

&&
Local storm report, May 21, 6:32 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
732 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SE CHARDON            41.56N 81.20W
05/21/2022  U1.00 INCH       GEAUGA             OH   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 21, 6:39 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
739 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             GIRARD                  41.15N 80.70W
05/21/2022  E0.70 INCH       TRUMBULL           OH   AMATEUR RADIO

            DIME SIZE HAIL.

&&
Special weather statement, May 21, 6:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
740 PM EDT Sat May 21 2022

OHZ023-PAZ003-220030-
Trumbull OH-Crawford PA-
740 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of eastern Trumbull and
central Crawford Counties through 830 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsville, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadville, Hubbard, Cortland, Cambridge Springs, Vienna Center,
Adamsville, Guys Mills, Atlantic, Pymatuning Central, Vienna,
Johnston, Cochranton, Saegertown, Conneaut Lake, Jamestown, Blooming
Valley, Townville, Venango, Orangeville and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

&&

LAT...LON 4149 8000 4149 8052 4114 8052 4114 8054
      4115 8055 4131 8080 4185 7999 4185 7994
      4168 7972
TIME...MOT...LOC 2340Z 227DEG 52KT 4129 8057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Garuckas
Local storm report, May 21, 6:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 S LORDSTOWN           41.11N 80.88W
05/21/2022  U0.75 INCH       MAHONING           OH   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 21, 6:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HEAVY RAIN       CONNEAUT                41.93N 80.57W
05/21/2022  M1.30 INCH       ASHTABULA          OH   TRAINED SPOTTER

            RAINFALL IN ONE HALF HOUR.

&&

The radar

The Cleveland radar (KCLE), 152 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
May 21, 7:10 PM EST
Where
Erie County, 5 mi NNW of Edinboro
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.937, -80.167

Metal roof and large silo displaced, multiple homes with damaged siding, large trees snapped or uprooted, and damaged (i.e. leaning) utility poles.

Thunderstorm Wind, Crawford

When
May 21, 7:10 PM EST
Where
Crawford County, 3 mi WNW of Cochranton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.537, -80.104

Several trees downed three-miles WNW of Cochranton.

Thunderstorm Wind, Crawford

When
May 21, 7:14 PM EST
Where
Crawford County, 3 mi NE of Cochranton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.551, -80.009

Several trees downed about three-miles northeast of Cochranton.

Flash Flood, Erie

When
May 21, 7:23 PM EST to 10:00 PM EST
Where
Erie County, 2.35 mi SW of Union City to 3.13 mi NW of Union City
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
41.877, -79.884

Widespread flash flood in Union City. Several homes evacuated in the area of North Main and Waterford Streets and South Main and Parade Streets in Union City. Academy Drive near the junior high and high school was washed out due to flooding. Reports of several basements and homes flooded. Radar estimated rainfall of 3 to 5 inches in far southeast Erie county. US-6 bridge abutment washed away due to flooding near King Road northeast of Elgin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021959, 1021961, 1021962, 1033595.